Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS Great Falls, MT

June 16, 2007Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2007, 2:05 PM MDT for Blaine County, Montana. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 2:05 PM MDT (20:05 UTC)
Expired
Jun 16, 2007, 3:00 PM MDT
In force
55 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 199 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:10 PM MDTHAIL 113 N Lohman, MTESTIMATED QUARTER SIZE HAIL. HAIL LASTED FOR 25 MINUTES...FROM 210 PM TO 235 PM. ESTIMATED WINDS NEAR 50 MPH...WITH SMALL TREE BRANCHES DOWN. RAINFALL AMOUNT OF 1.50 INCHES FELL JUST DURING THIS STORM.
Jun 16, 2:50 PM MDTHAIL 0.256 Sw Hogeland, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 162005
SVRTFX
MTC005-162100-
/O.NEW.KTFX.SV.W.0023.070616T2005Z-070616T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
205 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 300 PM MDT

* AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF CHINOOK...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHERN BLAINE COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN HILL COUNTY WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS.

LAT...LON 4888 10951 4865 10950 4856 10865 4900 10868

$$
1 follow-up statement
000 
WWUS55 KTFX 162024
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT SAT JUN 16 2007

MTC005-162100-
/O.CON.KTFX.SV.W.0023.000000T0000Z-070616T2100Z/
BLAINE MT-
224 PM MDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHERN BLAINE COUNTY...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 28 MILES WEST OF HOGELAND...OR ABOUT 9 MILES NORTH OF
CHINOOK...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN BLAINE COUNTY AT 240 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR WESTERN MONTANA.

LAT...LON 4889 10939 4862 10937 4856 10865 4901 10867

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:15 AM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 9:15 AM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 AM MDT SAT JUN 16 2007

UPDATED ZONES AND STATE BY 1000 AM

.UPDATE...
A RATHER ACTIVE SEVERE WEATHER DAY EXPECTED TO SET UP OVER NORTH
CENTRAL/SOUTHWEST MONTANA LATER THIS AFTERNOON AND EVENING.

A FEW CHANGES TO THE FORECAST FOR THIS MORNING...ONE AREA OF LIGHT
RAIN WAS MOVING THROUGH EAST GLACIER PARK...TOWARDS THE CUT BANK
AREA. POPS HAVE BEEN RAISED IN THIS AREA. TEMPERATURES ALSO LOWERED
A BIT DO TO CLOUDS/PRECIP. ISOLATED LIGHT RAIN SHOWERS FALLING NORTH
OF LEWISTOWN...SO LOW POPS CONTINUE FOR THAT REGION. OTHERWISE...ALL
ELSE IS IN GOOD SHAPE FOR THIS MORNING.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A LINE FROM
JUST SOUTH OF EAST GLACIER PARK TO JUST NORTH OF BUTTE BETWEEN 1 PM
AND 3 PM. THESE SEVERE THUNDERSTORMS WILL MOVE EAST-NORTHEAST
THROUGH NORTH CENTRAL/SOUTHWEST MONTANA THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING HOURS. LARGE HAIL/DAMAGING WINDS WILL BE THE
MAIN THREAT. SPC HAS PLACED MOST OF NORTH CENTRAL MONTANA IN A
MODERATE RISK OF SEVERE THUNDERSTORMS. THIS LOOKS GOOD...AS
WIDESPREAD LARGE HAIL/DAMAGING WINDS WILL OCCUR OVER MUCH OF THIS
REGION. THE THREAT FOR TORNADOES OVER THIS REGION DOES NOT LOOK AS
GOOD AS IT DID YESTERDAY...AS THE DIRECTIONAL SHEAR IS NOT QUITE
THEIR. HOWEVER...DO TO THE HIGH INSTABILITY AND STRONG SPEED SHEAR
ALOFT...AN ISOLATED TORNADO IS STILL POSSIBLE...MAINLY EAST OF GREAT
FALLS. REFER TO THE 1000 AM UPDATED HWO FOR A FEW MORE DETAILS.

FOR TONIGHT AND SUNDAY...SEVERE WEATHER WILL CONTINUE THROUGH THE
EVENING HOURS OVER THE REGION...AS AN UPPER LEVEL TROF MOVES INTO
WESTERN MONTANA BY EARLY SUNDAY MORNING. EXPECT A RATHER COOL AND
SHOWERY DAY OVER MUCH OF THE REGION FOR SUNDAY. BRUSDA

&&

.AVIATION...
UPDATED 1125Z.
SOUTHWEST FLOW ALOFT OVER THE REGION WILL BECOME INCREASINGLY MOIST
THROUGH THE COURSE OF THE DAY. THE AIRMASS WILL BECOME QUITE
UNSTABLE AFTER 18Z AND A SURFACE TROUGH MOVING THROUGH THE AREA WILL
PROVIDE A STARTING POINT FOR CONVECTION. THUNDERSTORMS WILL BECOME
WIDESPREAD OVER THE AREA WITH SOME PRODUCING STRONG GUSTY
WINDS...LARGE HAIL AND PERIODS OF HEAVY RAIN. VFR CONDITIONS WILL
PREVAIL THROUGH 18Z WITH AREAS OF MVFR AND LOCAL IFR IN CONVECTION
THROUGH THE EVENING. LATE IN THE EVENING CONVECTION WILL TAPER OFF
FROM THE WEST...BUT WILL CONTINUE OVER THE EASTERN ROUTES. THOMSON

&&

.PREV DISCUSSION... (ISSUED 525 AM MDT SAT JUN 16 2007)

DISCUSSION...

TODAY THROUGH MONDAY...AN ACTIVE WEATHER DAY SHAPING UP FOR THE
COUNTY WARNING AREA. A CLOSED UPPER LOW PUSHES ONSHORE OVER THE
PACIFIC NORTHWEST THIS MORNING RESULTING IN AN INCREASING
SOUTHWESTERLY FLOW ALOFT OVER THE AREA. THE AIRMASS WILL BECOME
INCREASINGLY UNSTABLE THIS AFTERNOON AS MORE MOISTURE IS ADVECTED
INTO THE AREA. A SURFACE TROF DEVELOPS BY LATE AFTERNOON OVER
EASTERN MONTANA AND THIS WILL HELP FOCUS CONVECTIVE DEVELOPMENT.
SPC HAS MOST OF MONTANA UNDER A SLIGHT RISK. PREDICTIVE SOUNDINGS
INDICATE STEEP LAPSE RATES AND DECENT CAPE VALUES ACROSS THE AREA.
THE SOUNDINGS ALSO INDICATE STRONG SHEAR AND A FAIRLY DEEP MOIST
LAYER. SOME THUNDERSTORMS ARE LIKELY TO BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. MUCH COOLER AIR
MOVES INTO THE AREA SUNDAY AS THE CLOSED LOW PASSES OVER CENTRAL
MONTANA. WITH THE COLD POOL ALOFT...SCATTERED SHOWERS WILL REMAIN
A POSSIBILITY. NORTHWEST FLOW ALOFT WILL TAKE UP RESIDENCE ON
MONDAY WITH ENOUGH INSTABILITY FOR ISOLATED SHOWERS. TEMPERATURES
WILL BE THE WARMEST TODAY WITH READINGS DROPPING BELOW SEASONAL
AVERAGES ON SUNDAY. TEMPERATURES WILL CLIMB SLIGHTLY ABOVE
SEASONAL AVERAGES ON MONDAY. EMANUEL

MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE STARTING TO COME
INTO BETTER ALIGNMENT ON EXTENDED SO CONFIDENCE IN THE FORECAST HAS
INCREASED FROM LAST NIGHT. STILL...WENT WITH CONSERVATIVE CHANGES
TOWARD THE GFS (AND NEWER ECMWF) SOLUTION AND WILL SEE WHAT TOMORROW
NIGHT BRINGS BEFORE MAKING BIGGER CHANGES. MODELS ARE NOW BOTH
INDICATING AN UPPER LEVEL RIDGE BUILDING INTO THE REGION BY TUESDAY
NIGHT. RIDGE DOMINATES THROUGH THURSDAY BEFORE GETTING PUSHED
EASTWARD AS THE NEXT PACIFIC LOW MARCHES TOWARD THE PACIFIC
NORTHWEST AND SOUTHERN BRITISH COLOMBIA. FLOW THROUGH THE RIDGE
SHOULD BE JUST DIRTY ENOUGH FOR SOME AFTERNOON AND EVENING
CONVECTION SO ONLY LOWERED POPS A LITTLE. ALSO WARMED TEMPERATURES
SLIGHTLY...AGAIN BEING CONSERVATIVE WITH MY CHANGES FOR NOW. THOMSON

FRIDAY THROUGH SATURDAY...MODELS CONTINUE WITH A LONG WAVE TROUGH
OVER THE EASTERN PACIFIC AND A BROAD UPPER LEVEL RIDGE OVER THE
UPPER MIDWEST. THUS...MONTANA WILL BE UNDER A RATHER MOIST AND
UNSTABLE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL RUN WARMER THAN
SEASONAL AVERAGE ALONG WITH ISOLATED/SCATTERED
THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  50  66  43 /  40  70  30  30
CTB  68  48  62  40 /  40  60  40  30
HLN  83  52  70  45 /  40  70  30  20
BZN  84  50  69  40 /  40  50  40  30
WEY  77  42  64  35 /  30  30  20  30
DLN  83  49  72  38 /  30  20  20  20
HVR  79  54  67  45 /  20  70  40  40
LWT  76  52  65  42 /  30  70  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 10:00 AM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1000 AM MDT SAT JUN 16 2007

MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1000 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL MONTANA THIS AFTERNOON AND EVENING...WHILE A SLIGHT RISK OF
SEVERE THUNDERSTORMS IS EXPECTED OVER MUCH OF SOUTHWEST MONTANA.

WIDESPREAD THUNDERSTORMS WILL DEVELOP BETWEEN 1 PM AND 3 PM THIS
AFTERNOON BETWEEN EAST GLACIER PARK AND BUTTE. THESE THUNDERSTORMS
WILL QUICKLY BECOME SEVERE AS THEY MOVE EASTWARD TOWARDS THE
HELENA...GREAT FALLS...AND BOZEMAN AREAS. THESE SEVERE THUNDERSTORMS
WILL CONTINUE TO MOVE EASTWARD AND AFFECT MUCH OF CENTRAL
MONTANA...INCLUDING THE HAVRE AND LEWISTOWN AREAS THROUGH THIS
EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS TODAY WILL BE
DAMAGING WINDS...LARGE HAIL AND PERIODS OF HEAVY RAINFALL. THE BEST
TIME FRAME FOR ANY SEVERE STORMS TO OCCUR IS FROM 2 PM TO 10 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR ANY
UPDATED FORECASTS...WATCHES...OR WARNINGS THAT COULD BE ISSUED LATER
TODAY ON THIS DEVELOPING SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 12:53 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND GST     12 N HINGHAM            48.73N 110.42W
06/16/2007  E60 MPH          HILL               MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS NEAR 60 MPH...ALONG WITH SOME PEA
            SIZE HAIL.

&&

BRUSDA
Local storm report, Jun 16, 1:07 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND GST     6 SE SIMPSON            48.87N 110.11W
06/16/2007  E55 MPH          HILL               MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS NEAR 55 MPH...AND SOME PEA SIZE
            HAIL.

&&

BRUSDA
Local storm report, Jun 16, 1:13 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
113 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     9 N GILDFORD            48.70N 110.30W
06/16/2007  E60 MPH          HILL               MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS NEAR 60 MPH...ALONG WITH SOME PEA
            SIZE HAIL.

&&

BRUSDA
Local storm report, Jun 16, 1:22 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
122 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     12 N HAVRE              48.72N 109.68W
06/16/2007  E60 MPH          HILL               MT   PUBLIC

            ESTIMATED WIND GUSTS NEAR 60 MPH.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:51 AM MDTSevere Thunderstorm WarningTFXHill, Liberty54 min
Jun 16, 12:45 PM MDTSevere Thunderstorm WarningTFXHill45 min
Jun 16, 3:00 PM MDTSevere Thunderstorm WarningTFXBlaine60 min
Jun 16, 3:21 PM MDTSevere Thunderstorm WarningTFXCascade54 min
Jun 16, 3:28 PM MDTSevere Thunderstorm WarningTFXLewis and Clark47 min
Jun 16, 4:14 PM MDTSevere Thunderstorm WarningTFXMeagher46 min
Jun 16, 4:14 PM MDTSevere Thunderstorm WarningTFXCascade31 min
Jun 16, 4:27 PM MDTSevere Thunderstorm WarningTFXLewis and Clark48 min
Jun 16, 4:41 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau64 min
Jun 16, 5:13 PM MDTSevere Thunderstorm WarningTFXJudith Basin62 min
Jun 16, 5:14 PM MDTSevere Thunderstorm WarningTFXLewis and Clark23 min
Jun 16, 5:31 PM MDTTornado WarningTFXJudith Basin29 min
Jun 16, 5:42 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.